Research has found statins do not affect the frequency or severity of muscle symptoms.
This was the case even when high levels of muscle pain had been previously reported when taking statins, the study published in The BMJ last month found.
Two-thirds of the people completing the trial planned to restart statin treatment.
Statins help prevent and manage heart disease, but many people believe that they cause severe muscle pain and consequently stop taking them even though there is no clear clinical trial evidence to support this.
The research, led by scientists at the London School of Hygiene and Tropical Medicine, identified 200 primary care patients from across England and Wales who had recently stopped taking statins or who were considering coming off statin medication due to severe muscle pain.
Participants were given a 20mg dose of statin, atorvastatin, or a placebo over six treatment periods, each of two months each. Neither the patients nor their GP knew which they were taking. The researchers measured the pain scores of a patient taking a statin and compared them to pain scores when taking a placebo.
Muscle symptoms reported included pain, weakness, tenderness, stiffness and cramp. During the trial, 31 participants withdrew due to intolerable muscle pain, 18 during a statin period and 13 during a placebo period. Among the remaining participants, there was no difference in muscle symptom scores between the statin and the placebo periods.
The researchers acknowledge that only one statin was tested in this research, and some participants’ pain may have been affected by previous statin medication. However, the participants’ average age was 69.5 years, and muscle pain is common in this age group. The researchers suggest that muscle pain may coincidentally occur when statin medication is prescribed, leading patients and clinicians to attribute pain to statin use.